Florida, 2016Damaging Winds in Florida, August 14, 2016
August 14, 2016 · NWS JAX · 2 events in 2 counties and zones
High pressure was anchored NE of the region with a SSE steering flow over the local area. A passing upper level disturbance across FL enhanced mid level instability during peak heating which help trigger a few strong to severe storms along the sea breezes and outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure was anchored NE of the region with a SSE steering flow over the local area. A passing upper level disturbance across FL enhanced mid level instability during peak heating which help trigger a few strong to severe storms along the sea breezes and outflow boundaries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 14, 12:26 PM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 14, 12:26 PM EST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
126 PM EDT SUN AUG 14 2016
.NEAR TERM...This afternoon through Monday...
This Afternoon...Deeper convection was slow to evolve across the
area early this afternoon with little progression of the east
coast sea breeze given abundant mid and high clouds rotating
northward on the ENE side of a retrograding upper level low in the
central Gulf of Mexico. The filtered sunlight limited heating with
many locations across our inland Fl zones still in the low/mid 80s
while less cloud cover enabled temperatures to rise into the
lower 90s across SE Ga and NE Florida near JAX. A few weak radar
returns continued to move the NW across the area associated with
the mid level PVA rotating northward round the upper level low.
Short range guidance continued to suggest that with additional
heating and decreased mid level destabilization deeper convection
including some strong to sever storms will ignite across inland NE
Florida along and west of the St. Johns River basin. These storms
will be capable of producing strong downdrafts given modest dry
air just above the surface and steeper mid level lapse rates. High
resolution models including the HRRR/HRRRX indicated the potential
for a resultant wave of strong/severe storms triggered by convective
outflows front the initial cells spawned near the St Johns River
basin over the next couple of hours...with outflows pushing generally
to the WNW and spawning additional convection across the Suwannee
River Valley and inland SE Ga through the late afternoon/early
evening.
Tonight...Lingering stratiform convection and drizzle is expected
across much of the area as deeper/stronger convective cells push
off to the NNW through midnight. Gradually increasing onshore flow
with a weak coastal trough axis indicated in some of the guidance
will bring a chance of coastal showers moving onshore generally
along the NE Florida coast early Monday morning before sunrise.
Minimum temps will trend a bit warmer due to lingering clouds and
increased easterly flow trailing the departing upper level
low...and values will range from the upper 70s/near 80 along the
Atlantic coast to the low/mid 70s inland.
Monday...Deeper easterly flow increasing over the area as stacked
ridging strengthens over the western Atlantic with a surface ridge
axis across the Carolinas. The stronger east coast sea breeze will
move inland by late morning with some coastal showers moving inland
toward the I-95 corridor by midday...with convection blossoming westward
toward inland SE Ga and the I-75 corridor of NE FL into the afternoon
and pushing farther west of the local forecast area during the early
evening. With lack of upper level forcing advertised the highest rain
chances of 30-40% for coastal NE Fl during the morning and our inland
zones during the afternoon with mostly dry conditions across
coastal SE Ga due to proximity to subsidence. East winds will
become breezy along the coast by midday with max temperatures in
the mid/upper 80s...while farther inland temperatures will near
the lower 90s toward I-75. A few strong storms capable of gusty
winds will be possible Mon afternoon but mid level temperatures
will be warming into the -6 to -8 deg C range at 500 mb as the
ridge strengthens to our NE...thus reducing severe weather
potential.
.SHORT TERM /Tuesday through Wednesday Night/...
Model guidance maintains surface and upper ridge of high pressure over and
north of our area. Will continue to see very warm humid conditions with
high temps both days low-mid 90s w of I-95 corridor to around 90
east of I-95. With low-level SE flow should see similar set up for
afternoon/early evening showers/t-storms each day with best coverage
between hwy 301 and I-75 corridors and less coverage closer to east
coast.
.LONG TERM...Thursday through Sunday/...
Models flatten upper ridge over our area Thu/Fri as shortwave trough move over
and offshore from mid-Atlantic states...with little change to upper ridge next
weekend. Will maintain chance POPs each day this period with eastward extension
of higher POP values toward the east coast.
Little change in temperatures seen this period...with high temps in low-mid 90s
w of I-95 corridor...around 90 east of I-95.
&&
.AVIATION...MVFR low cigs caused temporary restrictions early this
afternoon across NE Fl terminals. This trend will continue as diurnal
instability increases and triggers scattered showers and thunderstorms
later this afternoon and into this evening. Best chances of thunderstorms
today will be near VQQ and GNV based on the latest short range model
guidance...but more discrete cells could impact the other terminals.
Will monitor radar trends to best time tempo groups for convection.
Tonight lingering stratiform and low/mid clouds will gradually erode
this evening with lingering mid/high debris clouds overnight.
&&
.MARINE...Prevailing ESE winds will develop tonight and persist
through Thu as high pressure axis dominates north of the local
waters. Fri winds veer southerly as the ridge axis shifts south of
the local waters as a mean layer trough approaches the eastern
seaboard.
Rip Currents: Low risk today and Monday.
.CLIMATE...Jacksonville's 6.95 inches of rainfall since June 1st
is currently the 4th driest since records began in 1872. The
driest meteorological summer (Jun, Jul, Aug) on record in
Jacksonville occurred in 1954 when 8.71 inches of rainfall was
recorded.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 72 94 74 94 / 20 30 10 30
SSI 79 89 79 89 / 10 10 10 20
JAX 74 91 75 91 / 20 20 10 30
SGJ 76 89 78 88 / 20 30 10 30
GNV 72 93 74 93 / 30 40 10 60
OCF 73 93 75 93 / 30 40 10 60
&&
.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&
Enyedi/Wolf/Nelson
Hazardous weather outlook, Aug 14, 1:32 PM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 PM EDT SUN AUG 14 2016
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-151845-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
232 PM EDT SUN AUG 14 2016
...MARGINAL RISK OF SEVERE STORMS THIS AFTERNOON & EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING...MAINLY OVER INLAND AREAS. STORM MOTION WILL GENERALLY BE
TOWARDS THE NORTH NORTHWEST AROUND 15 MPH. A FEW STRONG TO SEVERE
STORMS WITH GUSTY WINDS OF 40 TO 60 MPH...EXCESSIVE LIGHTNING...SMALL
HAIL AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED LATE THIS AFTERNOON
THROUGH THE EARLY EVENING. THE AREA OF GREATEST SEVERE
THUNDERSTORM POTENTIAL WILL BE ALONG AND WEST OF THE HIGHWAY 301
CORRIDOR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY...PRIMARILY DURING
THE AFTERNOON AND EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IS WARNINGS ARE ISSUED FOR
THEIR LOCATIONS.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Aug 14, 3:09 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
409 PM EDT SUN AUG 14 2016
FLZ040-142045-
MARION FL-
409 PM EDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION COUNTY UNTIL 445
PM EDT...
AT 408 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SILVER SPRINGS SHORES...OR 8 MILES SOUTH OF LYNNE...MOVING
WEST-NORTHWEST AT 15 TO 20 MPH.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
OCALA...FORT MCCOY...JUNIPER SPRINGS...LYNNE...OCALA AIRPORT...
MOSS BLUFF...LAKE WEIR...OCKLAWAHA...
ANTHONY AND SILVER SPRINGS SHORES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2897 8228 2925 8234 2938 8208 2938 8198
2928 8170 2922 8165 2909 8164 2897 8168
2896 8190
TIME...MOT...LOC 2008Z 128DEG 23KT 2908 8197
CORDEROSpecial weather statement, Aug 14, 3:44 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
444 PM EDT SUN AUG 14 2016
FLZ036-040-142130-
ALACHUA FL-MARION FL-
444 PM EDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALACHUA AND NORTHWESTERN
MARION COUNTIES UNTIL 530 PM EDT...
AT 443 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ANTHONY...OR 8 MILES NORTHWEST OF OCALA...MOVING NORTH-
NORTHWEST AT 15 MPH.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...CITRA...HAWTHORNE...ARCHER...CROSS CREEK...
UNIVERSITY OF FLORIDA...ANTHONY...SPARR...NEWNANS LAKE AND ROCHELLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2922 8240 2949 8240 2949 8255 2954 8255
2954 8265 2969 8265 2969 8206 2939 8206
2922 8205
TIME...MOT...LOC 2043Z 161DEG 15KT 2929 8221
CORDEROThunderstorm Wind, Columbia
- When
- August 14, 4:20 PM EST
- Where
- Columbia County, 3.08 mi SSW of Watertown to 2.74 mi S of Watertown
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.137, -82.611
A downburst caused widespread wind damage to many trees and several homes in the South Country Clud Road area, about 4 miles SE of Lake City. Trees and power lines were blown down with about 3K residents without power. EM did a damage assessment at 374 SE Forest Terrace which was heavily impacted from large trees falling onto the home. Another residence impacted was at 288 SE Whistle Loop with a tree down on one end of the home. Trees also fell on an uninhabited residence at 151 SE Hanover Place. Roof damage occurred to a home at 1827 SE County Road 252. The cost of damage was unknown.
Thunderstorm Wind, Hamilton
- When
- August 14, 5:55 PM EST
- Where
- Hamilton County, 3.63 mi NE of West Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 30.510, -83.080
Two trees were blown down near Florida Camp Site Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Louisiana, August 14 to 31, 2016$1.4 billion · 10 events
- Lightning Strikes in Florida, August 14 to 17, 20161 death · $400,000 · 2 events
- Rip Current in Florida, August 14, 20161 death · 1 event
- Hail and Lightning Strike in South Dakota, August 14, 2016$50,000 · 0.75 in hail · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 14, 201663 kt wind · 21 events
- Damaging Winds in Maryland, August 14, 201658 kt wind · 16 events
- Flash Flood and Damaging Winds in Mississippi, August 14 to 16, 2016$16,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strike in Florida, August 14, 20161 injured · 50 kt wind · 3 events
- Damaging Winds in Alabama, August 14, 20161 injured · $500 · 2 events
- Damaging Wind in Indiana, August 14, 2016$15,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 14, 20162 in hail · 9 events
- Damaging Winds and Lightning Strike in Alabama, August 14, 2016$10,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657927, 657929.